Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 14, NWS Jackson, KY

May 11, 2001Pulaski County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 11, 2001, 3:01 PM EDT for Pulaski County, Kentucky. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 2001, 3:01 PM EDT (19:01 UTC)
Expired
May 11, 2001, 3:45 PM EDT
In force
44 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 124 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 3:05 PM EDTThunderstorm WindSomerset, KYSeveral trees were down.
May 11, 3:13 PM EDTThunderstorm WindBarnesburg, KYSeveral trees were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 111901
SVRJKL
KYC199-111945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
301 PM EDT FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY

* UNTIL 345 PM EDT

* AT 301 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  SOMERSET...OR ABOUT 3 MILES NORTHEAST OF SOMERSET...MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SHOPVILLE AT 305 PM EDT.
  OVER BENT AT 310 PM EDT.
  NEAR DYKES AT 315 PM EDT.
  NEAR MOUNT VICTORY AT 320 PM EDT.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:48 PM EDT, 13 minutes earlier.

Area forecast discussion, May 11, 2:48 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1200 PM EDT FRI MAY 11 2001

SAT LOOP SHOWS OUTFLOW BOUNDARY MOVING SOUTH THROUGH FA AS A VORT
SWINGS NORTHEASTWARD TOWARD THE FA OUT OF CENTRAL TN.  COLD FRONT IS
STILL WELL TO THE NORTHWEST IN THE PLAINS.  MEAN TROUGH IS
DEVELOPING OVER THE MISSISSIPPI VALLEY ON THE 500 MB CHART AND IS AN
INDICATION OF A TREND TO COME NEXT WEEK AS AN AMPLIFYING TROUGH
DEVELOPS OVER THE EAST CONUS AND A RIDGE OVER THE ROCKIES.  THIS
WILL GENERALLY KEEP CONDITIONS COOLER WITH A CHANCE FOR PRECIP
ESSENTIALLY FROM LATE MONDAY THROUGH FRIDAY FOR THE EXTENDED
FORECAST.

AS FOR THE NEAR TERM...STILL THINK THAT MOST AREAS OF THE FA WILL
SEE SOME RAIN TONIGHT...ALTHOUGH PROBABLY NOT MUCH QPF IN
STORE...EXCEPT FOR SOME OF THE NORTHWESTERN COUNTIES.  DYNAMICS WILL
CONTINUE TO BE FARTHER TO THE NORTH AS PREVIOUSLY SUSPECTED.

WILL PROBABLY GO NEAR OR A LITTLE ABOVE MOS POPS FOR TONIGHT AND
TOMORROW.  NEAR MOS TEMPS...EXCEPT SAT HIGHS WILL PROBABLY BE
BOOSTED ABOUT 5 DEGREES OR SO HIGHER THAN MOS AS SOME SUNSHINE
SHOULD HELP PRODUCE TEMPS IN THE LOWER 70S RANGE.

.JKL...NONE.

aHEINLEIN

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.